Follow
Share

Drugs have powerful effects on the elderly and since often the elderly are required to consume varied meds in clusters, they are particularly vulnerable to harmful side effects. Moreover, they need nutritional support to help fortify their vital organs and brain and bones from such side effects. Note also that the elderly often have dental problems and so they desperately need supplemental nutrients in liquid forms since their mouths cannot chew tablets. Therefore, I'd like to know more about supplement nutrition programs and research about this.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
dejavuagain: That's true. We can only point the OP in the right direction.
Helpful Answer (0)
Report

To be fair, Drs. don't get nutritional training in medical school. 2014 national survey showed only about 25% of medical schools even offer one course on nutrition which is down from 37% 30 years ago.
The naive general public think the Drs. are knowledgable about nutrition but six out of seven graduating doctors felt they were inadequately trained to counsel patients about their diets. The average amount of time spent by Drs. talking to patients about nutrition is 10 seconds. YET every diet, every pharm. commercial, etc. will always say, check with your doctor. It's a catch 22. So I agree with Llamalover, we have to take responsibility and do our homework and discuss with Drs. It's a little harder to dismiss your concerns that way.
I did call Walgreens and asked if they offered information on what supplement a patient should take with a specific drug to counteract the side effects. The pharmacist was hesitate to answer. I gave an example. If you take a statin should you take COQ10. She answered, some Drs. Recommend. I ask if I had other drugs I wanted to know about could she tell me what supplements I might want to add and she said yes, she could look it up. So it doesn't roll off her tongue and I've NEVER had a pharmacist say would you like an order of COQ10 with that Statin but she didn't turn me away when pressed. I was surprised. Of course I should follow up with will that interact with other drugs the patient is taking. Not a scientific study lol
But more info than I expected.
Helpful Answer (0)
Report

Llamalover, we may not be doctors, but we often know far more than the average mainstream physician about nutrition and natural healing methods. Many medical doctors will pooh-pooh the need for supplements. The patient or caregiver needs to talk to a naturopath or other "alternative" health practitioner and THEN run the information by the primary doctor. S/he might scoff at the need for nutritional supplements, but should be able to advise how they mix with the patient's current meds.
Helpful Answer (1)
Report

So far I've read ask the doctor, a dietician, or a pharmacist. And someone says 'a pharmacist doesn't always know drug interactions'? IMO they darn well know, that's part of their job. Can't they look on the computer? Why should the hapless consumer be forced to scrutinize prescription leaflets and read several books on the subject? Like "Lorenzo's Oil", we are supposed to stumble across cures in our research?
Helpful Answer (1)
Report

We are not doctors. That is who you should be asking.
Helpful Answer (1)
Report

Also the Fortify Your Life has a section on Drug-Nutrient Depletions and Interactions which shows which supplement to take if you are taking a drug. For instance if you are taking Tylenol you need to know it causes urinary secretion of Vitamin C. It doesn't list every drug but many of them.
Helpful Answer (0)
Report

It doesn't list all interactions, but Fortify Your Life by Tieraona Low Dog, M.D. Has a section that covers Drug-Nutrient Depletions and Interactions and which vitamin to supplement. She also lists five websites for reliable information on nutrition.
The National Institutes of Health Office of Dietary Supplements has a section called "dietary supplement fact sheets" which has info on vitamins, minerals and some nutraceuticals and botanicals. They have a link for a Mobil app and also to the FDA for warnings. Her book is an interesting read and a great reference. She covers liquid vitamins as well. It's not a book that tells you which brands. It tells you how to get the vitamins from food, how to tell if you are deficient, how to read a label etc.
Even Dr Michael Greger (author of How Not To Die and who runs NutritionFacts.org) who wants you to get all your needs met through eating the right diet recommends two or three supplements.
Helpful Answer (0)
Report

Some of the side effects can be related to the "fillers" the pharmaceutical manufacturers place in their pills to make the pills large enough to handle. Same with "binders" that are used to make the pill stick together. Same with "coatings" used on the pills to swallow better.

Every pharmaceutical manufacturers has their own formula, thus one has to search around to find the right manufacturer where a patient can easily take the pill with minor side effects.

I have the above issues with pills, and surprising just last year found out my Mom had the same problem.... we were surprised to find that we both had narrowed down the pills to just manufacturers that worked the best for us :)

I agree with Ferris above, there are no supplements that can erase the side effects. In fact, the supplements have "fillers", "binders", and "coatings" on their pills and even in liquid form.
Helpful Answer (1)
Report

I am really struggling with all the medications. Namenda gave him horrible side affects. He was on Exelon for two years, no side affects, but we have no clue if there was anything good from it. Way too expensive so we switched to Rivastigmine and are beginning to think the side affects are not worth it, plus turns out it's almost as expensive as Exelon. With that, anxiety drugs, blood pressure, thyroid and more, it's frustrating. We are beginning to think that we should just forget the ALZ related drugs. They can't cure or stop the disease. It's hard to know what to do.
Helpful Answer (1)
Report

Tori, have you tried the new gummie adult vits, or now they have the mint one which just melt away in your mouth. The gummies work well for a client i have.
Helpful Answer (1)
Report

Yes ferris is right yoguart is good for everyone. The probiotics in it keep things moving along so they do sit in our gut to long. Ensure is a great supplement source. Beyond that recommend you speak with a dietian not the doctor as they have better handle on this than docs do in my opinion.
Helpful Answer (2)
Report

There are NO supplements that can erase the side effects of drugs. However, improving the gut will help digestion. Go for the highest BILLION live cultures of acidophilus in refrigerated pill form or in sugar-free yogurt.
Helpful Answer (2)
Report

My mom's Dr. had her on a statin in the past and recommended 250-300 mg of Co-enzyme Q10 a day to help negate the side effects of muscle aches. Statins deplete Q10 in the body. Currently her cholesterol is a bit over 200 and we do not give her the statin any more after discussing it with her Dr. Her cholesterol did not change when she took the meds, and she eats so little anyway, that we stopped it.

I would love to be able to get a multivitamin that is small in size for Mom. Right now we give her children's chewables, but she can just handle 1 a day. Adult vitamins are too large in size for her. We've tried liquid vitamins but had issues with caregivers not handling it properly.
Helpful Answer (1)
Report

I'm a dietitian in long-term care. This question is the reason I have a job in nursing facilities! The medical records are routinely reviewed by doctors, pharmacists, dietitians and nurse practitioners to ensure the issues you mentioned are addressed.
Helpful Answer (1)
Report

It might help if the person has a full stomach before taking the medications. For example, mashed potatoes and scrambled eggs make a good bland meal. Read all the fine print for each medication to see if there is any information that might help. The pharmacist doesn't always know all the interactions. Elderly people may be taking medications that they no longer need such as cholesterol meds that cause problems.
Helpful Answer (1)
Report

I'm not sure this is the appropriate site for your question. Where have you looked for information so far? All we could give you is personal opinion, sometimes based on experience. To see valid research about this topic would require a more scienticic source. And there are lots of legitimate sources for such information as well as a lot of snake-oil sales sites! Be careful out there!

If you have a specific situation in mind about a person you are taking care of, I assume you've talked about this with the doctor. What have you learned?
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.